The number of edges of many faces in a line segment arrangement


We show that the maximum number of edges boundingm faces in an arrangement ofn line segments in the plane isO(m 2/3 n 2/3+nα(n)+nlogm). This improves a previous upper bound of Edelsbrunner et al. [5] and almost matches the best known lower bound which is Ω(m 2/3 n 2/3+nα(n)). In addition, we show that the number of edges bounding anym faces in an arrangement ofn line segments with a total oft intersecting pairs isO(m 2/3 t 1/3+nα(t/n)+nmin{logm,logt/n}), almost matching the lower bound of Ω(m 2/3 t 1/3+nα(t/n)) demonstrated in this paper.

This is a preview of subscription content, access via your institution.


  1. [1]

    B. Aronov, andM. Sharir: Triangles in space, or building (and analyzing) castles in the air,Combinatorica 10 (1990), 27–70.

    Google Scholar 

  2. [2]

    R. J. Canham: A theorem on arrangements of lines in the plane,Israel J. Math. 7 (1969), 393–397.

    Google Scholar 

  3. [3]

    K. L. Clarkson, H. Edelsbrunner, L. J. Guibas, M. Sharir, andE. Welzl: Combinatorial complexity bounds for arrangements of curves and spheres,Discrete Comput. Geom. 5 (1990), 99–160.

    Google Scholar 

  4. [4]

    K. L. Clarkson, andP. W. Shor: Applications of random sampling in computational geometry II,Discrete Comput. Geom 4 (1989), 387–421.

    Google Scholar 

  5. [5]

    H. Edelsbrunner, L. J. Guibas, andM. Sharir: The complexity and construction of many faces in arrangements of lines and of segments,Discrete Comput. Geom. 5 (1990), 161–217.

    Google Scholar 

  6. [6]

    H. Edelsbrunner, J. O'Rourke, andR. Seidel: Constructing arrangements of lines and hyperplanes with applications,SIAM J. Computing 15 (1986), 341–363.

    Google Scholar 

  7. [7]

    H. Edelsbrunner, R. Seidel, andM. Sharir: On the zone theorem for hyperplane arrangements, to appear inSIAM J. Computing.

  8. [8]

    H. Edelsbrunner, andE. Welzl: On the maximal number of edges of many faces in arrangements,J. Comb. Theory, Ser. A 41 (1986), 159–166.

    Google Scholar 

  9. [9]

    L. J. Guibas, M. Sharir, andS. Sifrony: On the general motion planning problem with two degrees of freedom,Discrete Comput. Geom. 4 (1989), 491–521.

    Google Scholar 

  10. [10]

    J. Matušek: Construction of ε-nets,Discrete Comput. Geom 5 (1990), 427–448.

    Google Scholar 

  11. [11]

    R. Pollack, M. Sharir, andS. Sifrony: Separating two simple polygons by a sequence of translations,Discrete Comput. Geom. 3 (1988), 123–136.

    Google Scholar 

  12. [12]

    A. Wiernik, andM. Sharir: Planar realization of non-linear Davenport-Schinzel sequences by segments,Discrete Comput. Geom. 3 (1988), 15–47.

    Google Scholar 

Download references

Author information



Additional information

Work on this paper by the first and fourth authors has been partially supported by Office of Naval Research Grant N00014-87-K-0129, by National Science Foundation Grants DCR-83-20085 and CCR-89-01484. Work by the first author has also been supported by an AT&T Bell Laboratories Ph.D. scholarship at New York University and by DIMACS (Center for Discrete Mathematics and Theoretical Computer Science), a National Science Foundation Science and Technology Center (NSF-STC88-09648). Work by the second author has been supported by NSF under Grants CCR-87-14565 and CCR-89-21421. Work by the fourth author has additionally been supported by grants from the U.S.-Israeli Binational Science Foundation, the NCRD (the Israeli National Council for Research and Development) and the Fund for Basic Research in Electronics, Computers and Communication, administered by the Israeli National Academy of Sciences.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Aronov, B., Edelsbrunner, H., Guibas, L.J. et al. The number of edges of many faces in a line segment arrangement. Combinatorica 12, 261–274 (1992).

Download citation

AMS subject classification code (1991)

  • 52 B 05
  • 52 C 10
  • 68 U 05